Michigan, 2013Winter Weather in Michigan, February 22 to 23, 2013
February 22 to 23, 2013 · NWS MQT · 10 events in 9 counties and zones
A low pressure system tracking through the Lower Great Lakes dropped moderate snow over portions of west and central Upper Michigan from the 22nd into the 23rd.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking through the Lower Great Lakes dropped moderate snow over portions of west and central Upper Michigan from the 22nd into the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 22, 2:55 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 22, 2:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
355 AM EST FRI FEB 22 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 353 AM EST FRI FEB 22 2013
00Z RAOBS AND LATEST WV LOOP INDICATE CENTER OF MID-LEVEL LOW IS
CLOSE TO OMAHA NEB AS OF 08Z. SFC LOW IS SLIGHTLY TO EAST...OVER
NCNTRL MO INTO SCNTRL IA. LOWEST MSLP AT 08Z WAS AT KLWD /LAMONI
IA/. SHIELD OF SNOW WELL TO NORTH OF BOTH FEATURES IN SWATH OF
925-700MB MOISTURE ADVECTION AS FAR NORTH AS SOUTHERN MN THROUGH
SOUTHERN HALF OF WI AND INTO SOUTHWEST LOWER MICHIGAN. HAVE SEEN
MULTIPLE OBS IN MN/WI WITH 1/2SM VSBY IN THE SNOW. EXPECT MOISTURE
ADVECTION TO CONTINUE DRIFTING NORTH THROUGH THE DAY AS MID-LEVEL
LOW MOVES TO WISCONSIN BY TONIGHT. GENERAL THEME IS A DECAYING AREA
OF LIGHT SNOW. YET THINK WE WILL BE ABLE TO SQUEAK OUT A MARGINAL
ADVY TYPE SNOW FOR MOST AREAS INTO TONIGHT. H7 MIXING RATIOS A BIT
OVER 2G/KG COME INTO AREA FROM THE SOUTH THIS MORNING AND THIS DROPS
TO A BIT UNDER 2 G/KG TONIGHT. NOT SHARP DRYING AT ALL. ALL THE
WHILE...FCST SOUNDINGS INDICATE MODERATE LIFT THROUGH MID-LATE AFTN
TAPERING TO WEAKER LIFT TONIGHT. LIFT AND DEEP MOISTURE NEVER DEPART
THOUGH AS THE WHOLE SYSTEM IS FILLING. RESULT IS A PROLONGED PERIOD
OF LGT SNOW OVER THE CWA BEGINNING THIS MORNING ALONG THE WI BORDER
AND REACHING NORTHERN AND EASTERN CWA BY EARLY AFTN. SNOW EXPECTED
TO CONTINUE THROUGH MOST OF TONIGHT...BEFORE LETTING UP LATE ALONG
WI BORDER AS SFC LOW/DRIER AIR IS IN THE VCNTY.
HEAVIEST SNOW...IF YOU CAN REALLY CALL IT THAT...WOULD OCCUR 12Z-24Z
IN THE SOUTH AND FROM 18Z TODAY THROUGH 06Z SATURDAY IN THE NORTH.
MAY SEE SNOWFALL RATES BRIEFLY AT 1"/HR TODAY AS MOISTURE ADVECTION
IS STRONGEST...BUT OTHERWISE RATES WILL BE AROUND 0.5"/HR FOR MOST
OF THE EVENT. SNOW WILL BE WETTER TYPE WITH SLR/S CHECKING IN
SLIGHTLY BLO CLIMO OF 16:1. TOTAL SNOWFALL IN MOST AREAS WILL BE IN
THE 2-4" RANGE IN 12-18HR...WHILE 24 HR TOTALS FINISH UP MAYBE 4-6"
IN SOME SPOTS. EASTERLY WINDS AHEAD OF SYSTEM AND DRY AIR NOTED
ABOVE 900MB WILL INITIALLY LIMIT NORTHWARD PROGRESS OF SNOW...BUT
GIVEN 925-850MB MOISTURE ADVECTION...THIS WILL EVENTUALLY BE OVERCOME
LATER TODAY. EAST WINDS AND 850MB TEMPS AROUND -10C ALSO COULD LEAD
TO LAKE ENHANCEMENT FOR MENOMINEE COUNTY...KEWEENAW PENINSULA AND
PERHAPS NORTHERN MARQUETTE COUNTY. THESE ARE THE AREAS THAT LIKELY
END UP WITH THE HEAVIEST SNOW BY DAYBREAK SATURDAY. BLYR WINDS
INCREASE TODAY ON THE NORTH EDGE OF THE SFC LOW SO SOME BLSN MAY
OCCUR CLOSE TO THE GREAT LAKES SHORES.
SO DUE TO THE WETTER NATURE OF THE SNOW/SLUSHY DRIVING THAT MAY
RESULT ALONG WITH IMPACT TO MORNING COMMUTE SOUTH AND EVENING
COMMUTE NORTH...THERE IS ENOUGH THERE TO GO WITH ADVY FOR MOST
AREAS. DID NOT GO WITH ADVY IN FAR EAST AS DRY AIR MAY WORK TO LIMIT
ACCUMS TODAY DURING THE POTENTIAL PERIOD OF HEAVIER SNOW. DAYSHIFT
CAN MONITOR LATEST TRENDS TO SEE IF THESE AREAS NEED TO BE ADDED
LATER ON.
TEMPERATURES ALREADY IN THE TEENS TO START THE DAY AND EXPECT
GRADUALLY RISING TEMPS THROUGH THE 20S TODAY WITH LITTLE DROP OFF IN
TEMPS TONIGHT AS LOW IS OVERHEAD AND COLD AIR ADVECTION WILL BE
MINIMAL. ALONG WITH THE WARMER TEMPS...LOW-LEVEL MOISTURE ADVECTION
COULD ALSO RESULT IN SOME FOG...ESPECIALLY THIS MORNING FOR UPSLOPE
AREAS OF KEWEENAW AND CNTRL CWA AND MAYBE AGAIN TONIGHT WITH LGT
WINDS AND PLENTY OF MOISTURE LINGERING.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 353 AM EST FRI FEB 22 2013
SAT THRU SUN...CLOSED LO OVER THE GRT LKS IS PROGGED TO SLOWLY
WEAKEN THRU THIS TIME UNDER SLOWLY BLDG UPR RDG IN SE CANADA. WITH
WEAKENING DEEP LYR QVECTOR CNVGC AND CYC FLOW/SLOWLY WARMING H85
TEMPS TO AOA -10C SUN AFTN THAT WL BECOME MARGINAL FOR LES/SHALLOWER
MSTR...FCST WL DEPICT STEADILY DIMINISHING POPS...WITH DRY WX
EXPECTED BY SUN AFTN AS WEAK HI PRES RDG ARRIVES FOLLOWING EXIT OF
WEAKENING LO TO THE E. HIER POPS WL LINGER LONGEST NEAR LK SUP WITH
WEAKENING CYC NLY FLOW. SOME SUNSHINE MAY RETURN ON SUN OVER THE
SCENTRAL. LINGERING CLD COVER ESPECIALLY THRU 12Z SUN WL LIMIT
DIURNAL TEMP VARIATION. OVERALL...TEMPS WL BE ABV NORMAL...
ESPECIALLY THE SAT NGT MINS. TENDED TOWARD THE HI END OF GUIDANCE
FOR SAT NGT TEMPS FCST.
SUN NGT...UPR RDG AXIS WL BE OVHD AT THIS POINT...SO EXPECT DRY WX
IN PRESENCE OF H85 TEMPS ARND -8C/LLVL ACYC FLOW. WITH AT LEAST
PARTIAL CLRG WITH LGT WINDS...SUSPECT TEMPS MAY FALL OFF SHARPLY
OVER THE INTERIOR AREAS. TENDED TOWARD THE LOWER END OF GUIDANCE FOR
LO TEMPS OVER THE INTERIOR.
IN THE EXTENDED...MAIN FOCUS SHIFTS TO TIMING/TRACK OF NEXT SHRTWV/
SFC LO FCST TO LIFT NEWD OUT OF THE PLAINS. IN GENERAL...RECENT GFS
RUNS HAVE LIFTED THIS DISTURBANCE FARTHER TO THE N AND FASTER THAN
THE CORRESPONDING ECMWF/CNDN MODEL RUNS...SHOWING PCPN CROSSING THE
WI BORDER AS EARLY AS LATE SUN NGT. PER NCEP PREFERENCE AND TENDENCY
FOR GUIDANCE TO SHOW A HUDSON BAY HI UNDER POSITIVE HGT ANOMALY OVER
ERN CANADA THAT WOULD SUPPRESS THIS SYS...TENDED TOWARD NCEP
PREFERENCE FOR THE SLOWER/FARTHER S ECMWF/CNDN MODEL SCENARIO.
CONFIDENCE IN THIS TREND IS BOLSTERED BY SLOWER/FARTHER S TREND
EXHIBITED BY THE 00Z GFS AND A NUMBER OF GFS ENSEMBLE MEMBERS THAT
SHOW A FARTHER S TRACK/SLOWER TIMING. THESE MODELS HOLD THE BULK OF
THE PCPN OFF UNTIL LATE MON NGT. DID CARRY SCHC POPS ARRIVING FM THE
SW ON MON TO REFLECT CONTINUED UNCERTAINTY RELATED TO THE GFS
FCSTS... BUT IN GENERAL LOWERED POPS FM MODEL CONSENSUS TO REDUCE
THE GFS BIAS. BEST CHC FOR HIER POPS WL BE TUE AFTN THRU WED
MRNG...WHEN UPR LO SHIFTING TOWARD THE E COAST WL RESULTS IN
WEAKENING CYC FLOW OVER THE UPR LKS UNDER THE INFLUENCE OF SPRAWLING
HUDSON BAY HI. EXPECT A DRYING TREND THRU THU AS THIS HI DOMINATES
AND H85 TEMPS WARM TO JUST A COUPLE OF DEGREES BLO 0C.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1207 AM EST FRI FEB 22 2013
IFR CONDITIONS SHOULD GENERALLY DOMINATE AT KIWD/KCMX/KSAW
OVERNIGHT. LOW CLOUDS HAVE BEEN ERODING OVER ERN UPPER MI AS DRIER
AIR MAKES INROADS ON EASTERLY WINDS. IF DRIER AIR CONTINUES TO
SPREAD W...IT'S POSSIBLE LOW STRATUS COULD CLEAR OUT AT KSAW LATER
IN THE NIGHT THRU THE MORNING HRS...ALLOWING A PERIOD OF VFR.
UPSLOPE E WIND MAKES IFR CONDITIONS MOST CERTAIN AT KCMX OVERNIGHT.
DURING THE DAY TODAY...STORM SYSTEM OVER THE PLAINS WILL SPREAD SNOW
INTO THE UPPER LAKES. EXPECT IFR CONDITIONS AT ALL 3 SITES DURING
THE MID MORNING TO EARLY AFTN AS THE SNOW BEGINS. LIFR CONDITIONS
ARE MORE LIKELY TO DEVELOP AT KCMX WHERE SHARPER UPSLOPE FLOW WILL
OCCUR. IFR/LIFR CONDITIONS EXPECTED DURING THE EVENING UNDER MOIST
AIR MASS AND DIMINISHING WINDS.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 353 AM EST FRI FEB 22 2013
AS THE PRES GRADIENT OVER THE UPPER GREAT LAKES TIGHTENS TODAY IN
ADVANCE OF LO PRES MOVING NEWD FROM THE MID-MS RIVER VALLEY...EXPECT
E WINDS TO INCREASE UP TO 30 KTS. THIS LO WILL THEN WEAKEN STEADILY
WHILE MOVING NE INTO SE CANADA ON SAT... RESULTING IN DIMINISHING/
BACKING WINDS TO THE NW THRU SAT. THE ARRIVAL OF HI PRES WILL THEN
BRING WINDS UNDER 20 KTS LATE SAT INTO MON. NE WINDS MAY INCREASE UP
TO 25 KTS ON TUE AS ANOTHER LO PRES IN THE PLAINS MOVES TOWARD THE
LOWER GREAT LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 1 AM EST SATURDAY FOR
MIZ002-004>006-084-085.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 1 AM EST
SATURDAY FOR MIZ013-014.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 AM EST
SATURDAY FOR MIZ001-003.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR MIZ009>012.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLA
LONG TERM...KC
AVIATION...ROLFSON
MARINE...KCHazardous weather outlook, Feb 21, 2:04 PM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EST THU FEB 21 2013
MIZ001>007-009>014-084-085-221300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
304 PM EST THU FEB 21 2013 /204 PM CST THU FEB 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXTENDED PERIOD OF LIGHT SNOW IS EXPECTED FROM FRIDAY INTO SATURDAY
WITH SEVERAL INCHES OF SNOW POSSIBLE. THE HEAVIEST SNOW FRIDAY INTO
FRIDAY EVENING WILL BE ACROSS FAR SOUTHERN UPPER MICHIGAN. SEE THE
LATEST WINTER WEATHER PRODUCT FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-221300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
304 PM EST THU FEB 21 2013 /204 PM CST THU FEB 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-221300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
304 PM EST THU FEB 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
Winter Weather, Menominee
- When
- February 22, 3:00 AM CST to 11:30 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
A spotter in Menominee measured three inches of snow in approximately eight hours. Visibility reduced to one-quarter mile in snow and blowing snow along with slippery road conditions were also reported.
Winter Weather, Gogebic
- When
- February 22, 6:30 AM CST to 2:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The spotter near Ironwood estimated two to three inches of snow in less than eight hours.
Winter Weather, Alger
- When
- February 22, 8:00 AM EST to 7:30 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer south of Wetmore measured 6.3 inches of snow in less than 12 hours. A spotter in Munising measured five inches of snow in less than 12 hours.
Winter Weather, Dickinson
- When
- February 22, 7:00 AM CST to 7:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer in Norway measured 3.3 inches of snow in 12 hours.
Winter Weather, Delta
- When
- February 22, 8:30 AM EST to 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer near Bark River measured 6.7 inches of snow in less than 12 hours. Some blowing and drifting of snow was also reported.
Winter Weather, Marquette
- When
- February 22, 12:00 PM EST to February 23, 1:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured 3.9 inches of snow in 13 hours.
Winter Weather, Luce
- When
- February 22, 7:00 PM EST to February 23, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The spotter in Newberry measured three inches of snow in 12 hours.
Winter Weather, Northern Houghton
- When
- February 22, 7:00 PM EST to February 23, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of 4.3 inches of snow in Jacobsville in 12 hours.
Winter Weather, Southern Schoolcraft
- When
- February 22, 9:00 PM EST to February 23, 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter in Parent Bay measured three inches of snow in 12 hours.
Winter Weather, Marquette
- When
- February 23, 5:30 PM EST to 11:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a public report of five inches of snow in six hours just south of Harvey.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 22 to 23, 20131 death · $25,000 · 2 events
- Flash Flooding in Alabama, February 22 to 23, 2013$75,000 · 15 events
- Hail and Damaging Wind in Louisiana, February 22, 2013$21,000 · 1.75 in hail · 7 events
- Winter Weather in Virginia, February 22 to 23, 201317 events
- Winter Weather in Maryland, February 22 to 23, 201312 events
- Winter Weather in West Virginia, February 22 to 23, 201311 events
- High Wind in Montana, February 22 to 25, 201370 kt wind · 11 events
- High Wind in Wyoming, February 22 to 23, 201352 kt wind · 9 events
- Winter Weather in Ohio, February 22, 20138 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 23, 20136 events
- Winter Weather in Michigan, February 22, 20135 events
- Winter Weather in North Carolina, February 22, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434385, 434393, 434394, 434396, 434395, 434397, 434398, 434399, 434400, 434401.